Michigan, 2004

Hail and Damaging Winds in Michigan, May 10, 2004

May 10, 2004 · NWS GRR · 11 events in 5 counties and zones

7 thunderstorm wind, 4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$345,000
Crop damage
$180,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 10, 3:00 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, May 10, 3:00 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 PM EDT MON MAY 10 2004

.SHORT TERM...
VERY ACTIVE PATTERN WILL CONTINUE INTO MID WEEK...AS THE FRONTAL
BOUNDARY THAT DROPS INTO THE FORECAST AREA TONIGHT...WILL LIFT BACK
NORTH AS A WARM FRONT TOMORROW EVENING AND NIGHT. THE FRONT THEN
PRESSES BACK INTO THE AREA ON THURSDAY. SUFFICE IT TO SAY...CHANCES
FOR CONVECTION ARE THE MAIN CHALLENGE. THREAT FOR SEVERE STORMS AND
FLOODING WILL BE CONCERNS THIS EVENING. ETA AND GFS SIMILAR THROUGH
THE SHORT TERM.

TONIGHT...GOING LIKELY POPS STILL SEEM TO MAKE SENSE GIVEN A THE
UPSTREAM CONVECTION AND A COLD FRONT DROPPING INTO THE AREA FROM THE
NORTH. INSTABILITY OVER LOWER MICHIGAN IS STILL FAIRLY DECENT...WITH
LI/S RANGING FROM -1 ACROSS CENTRAL LOWER...TO -6 ACROSS THE FAR
SOUTH TOWARD INDIANA. THREAT FOR SEVERE WILL MAINLY COME IN THE FORM
OF MARGINAL HAIL AND HEAVY RAIN. ELEVATED CORES WILL NEED TO BE
WATCHED THIS EVENING...FOR POTENTIAL HAIL AND HIGH WINDS IN THE FORM
OF WET MICROBURSTS. CONVECTION SHOULD TAPER OFF FROM NORTH TO SOUTH
OVERNIGHT...ALTHOUGH SOME SHOWERS AND STORMS MAY LINGER THROUGH THE
NIGHT IN THE FAR SOUTH.

TUESDAY...CHANCES FOR SHOWERS AND THUNDERSTORMS CONTINUE...AS THE
FRONT MOVES BACK NORTH AS A WARM FRONT IN THE AFTERNOON. WILL
MAINTAIN THE CHANCE POPS AREA WIDE. LOWER MICHIGAN IS NOT IN A
SLIGHT RISK AT THIS TIME AND PRETTY MUCH AGREE. IN THE WARM AIR
ADVECTION THOUGH TOMORROW AFTERNOON AND EVENING WOULD NOT BE
SURPRISED TO SEE A FEW MORE STRONG STORMS. HAIL AND HEAVY RAIN WOULD
CONTINUE TO BE THE MAIN THREATS.

TUESDAY NIGHT...COULD SEE SOME SCATTERED SHOWER AND THUNDERSTORM
ACTIVITY MAINLY IN THE EVENING. WILL THEREFORE LEAVE THE CHANCE POPS
IN THE FORECAST.

BY WEDNESDAY...THE ZONAL UPPER FLOW IN PLACE AT PRESENT BECOMES A
RIDGE. WITH RIDGING IN PLACE AND BROAD SOUTHWEST FLOW IN THE WARM
SECTOR NOT EXPECTING MUCH IN THE WAY OF CONVECTION. PER COORDINATION
WITH SURROUNDING OFFICES WILL GO DRY. A WARM DAY EXPECTED WITH HIGHS
REACHING INTO THE UPPER 70S AND LOWER 80S.

WEDNESDAY NIGHT AND THURSDAY THE BOUNDARY CLOSES BACK IN FROM THE
NORTHWEST. SHOWER AND THUNDERSTORM CHANCES WILL BE KEPT IN THE
FORECAST IN THIS TIME FRAME.

FLOODING THREAT CONTINUES AS LOCATIONS NORTH OF I-96 HAVE RECEIVED
ANYWHERE FROM 2-6 INCHES OF RAIN. WILL BE MONITORING RAINFALL THIS
EVENING FOR POTENTIAL WARNINGS...ESPECIALLY ACROSS THE NORTHERN HALF
OF THE FORECAST AREA. PWAT/S WILL BE ON THE ORDER OF AN INCH TO AN
INCH AND A HALF THIS EVENING...SO PLENTY OF DEEP MOISTURE IN PLACE.

GUIDANCE TEMPS IN THE BALLPARK.

.LONG TERM...
A COLD FRONT WILL MAKE ITS WAY THROUGH THE AREA ON FRIDAY.  THE GFS
SHOWS ANOTHER LOW TRACKING NE ALONG THE FRONT INTO SATURDAY.  THIS
COULD PROLONG THE SHOWERS INTO SATURDAY...ALTHOUGH THE GEM DOES NOT
SHOW THIS LOW.  WILL CARRY THE CHC POPS FOR SATURDAY BUT THE
THINKING NOW IS THESE SHOULD END EARLY IN THE DAY.  HIGH PRESSURE
MOVES IN FOR THE REMAINDER OF THE WEEKEND WITH COOLER AND DRIER
AIR.  THE GFS THEN SHOWS A WEAK SHORT WAVE CRUISING INTO THE WESTERN
LAKES AND DIMINISHING.  WILL INCLUDE THE CHC OF SHOWERS OR STORMS
LATE SUNDAY NIGHT INTO MONDAY AS THIS WAVE MOVES IN.

TEMPS ON FRIDAY SHOULD REACH THE 70S...THEN DROP BACK TO THE 60S FOR
THE WEEKEND AND INTO EARLY NEXT.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DUKE JK
Hazardous weather outlook, May 10, 11:30 AM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1230 PM EDT MON MAY 10 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-111000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1230 PM EDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT
ACROSS ALL OF SOUTHWEST MICHIGAN. THUNDERSTORMS WILL BE MOST
PREVALENT IN THE 300 PM TO MIDNIGHT TIME FRAME. THE MAIN STORM
THREATS WILL BE LARGE HAIL TO AROUND AN INCH IN DIAMETER AND
HEAVY RAIN. DAMAGING WINDS TO NEAR 60 MPH CANNOT BE RULED OUT EITHER
ESPECIALLY THIS EVENING. STORM MOVEMENT WILL BE TO THE EAST AT 30
MPH.

ADDITIONAL HEAVY RAIN IS ALSO POSSIBLE... AND SINCE MANY AREAS HAVE
ALREADY SEEN OVER 2 INCHES OF RAIN SINCE FRIDAY... MORE FLOODING IS
POSSIBLE. LOCATIONS NORTH OF INTERSTATE 96 HAVE BEEN HIT HARDEST BY
HEAVY RAIN OVER THE WEEKEND...WITH AS MUCH AS 5 INCHES BEING
REPORTED IN SPOTS. FREMONT IN NEWAYGO COUNTY HAS HAD NEARLY 6 INCHES
OF RAIN SINCE FRIDAY. RIVERS...CREEKS AND STREAMS WILL CONTINUE
SLOWLY RISING. ADDITIONAL RIVER...STREAM AND URBAN FLOODING WILL
ALSO BE POSSIBLE TODAY AND TONIGHT WHERE STRONGER STORMS PERSIST.

THE STORMS TODAY AND TONIGHT WILL BE TRIGGERED BY A COLD FRONT WHICH
WILL MOVE EAST FROM WISCONSIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY
THROUGH FRIDAY. FLOODING WILL CONTINUE TO BE A CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

MEADE DUKE

In the hours before

Local storm report, May 10, 2:12 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
312 PM EDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     2 W LAKEVIEW            43.45N 85.32W
05/09/2004                   MONTCALM           MI   PUBLIC

            20 TO 30 TREES DAMAGED OR DOWN

0520 PM     TSTM WND DMG     5 W WHITE CLOUD         43.55N 85.87W
05/09/2004                   NEWAYGO            MI   PUBLIC

            SEVERAL TREES DOWN

0430 PM     TSTM WND DMG     PAW PAW                 42.22N 85.89W
05/09/2004                   VAN BUREN          MI   PUBLIC

            NUMEROUS TREES DOWN

0150 PM     TSTM WND DMG     5 WNW CHARLOTTE         42.59N 84.92W
05/09/2004                   EATON              MI   PUBLIC

            SEVERAL TREES DOWN

&&

IOD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Kalamazoo

When
May 10, 4:10 PM EST
Where
Kalamazoo County, Kalamazoo
Measured
0.75 in hail
Property damage
$20,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.283, -85.567

Trained spotters in Kalamazoo reported one half to three quarters inch diameter hail in Kalamazoo.

Hail, Calhoun

When
May 10, 4:17 PM EST
Where
Calhoun County, Tekonsha
Measured
1 in hail
Property damage
$20,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.100, -84.983

Law enforcement reported one inch hail in Tekonsha which cracked the windshield of a patrol car.

Hail, Calhoun

When
May 10, 4:45 PM EST
Where
Calhoun County, Battle Creek
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
42.317, -85.183

The public reported one and three quarters inch diameter hail on I-94 just over the Calhoun county line.

Hail, Barry

When
May 10, 5:13 PM EST
Where
Barry County, Nashville
Measured
0.75 in hail
Property damage
$15,000
Crop damage
$10,000
Reported by
POST OFFICE
Coordinates
42.600, -85.083

Post office employees reported that three quarters inch diameter hail fell two miles south of Nashville.

Thunderstorm Wind, Eaton

When
May 10, 5:35 PM EST
Where
Eaton County, Mulliken
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.767, -84.883

A barn was blown down by a severe thunderstorm wind gust near the intersection of Dow and St. Joe roads.

Thunderstorm Wind, Ingham

When
May 10, 5:48 PM EST
Where
Ingham County, Lansing
Measured
65 kt (75 mph) measured gust
Property damage
$25,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.733, -84.533

A trained spotter measured a 78 m.p.h. wind gust along Mt. Hope avenue.

Thunderstorm Wind, Kalamazoo

When
May 10, 6:20 PM EST
Where
Kalamazoo County, Vicksburg
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Crop damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
42.117, -85.533

Several trees were blown down three miles northeast of Vicksburg.

Thunderstorm Wind, Calhoun

When
May 10, 6:30 PM EST
Where
Calhoun County, East Leroy
Measured
53 kt (61 mph) estimated gust
Property damage
$40,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.167, -85.217

Law enforcement reported that many trees were blown down in Leroy and Emmett townships.

Thunderstorm Wind, Calhoun

When
May 10, 6:56 PM EST
Where
Calhoun County, Battle Creek
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Crop damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
42.317, -85.183

The public four miles south southwest of Battle Creek reported that one and a half inch diameter hail and wind gusts to 65 m.p.h. occurred with a severe thunderstorm in that area.

Thunderstorm Wind, Calhoun

When
May 10, 7:10 PM EST
Where
Calhoun County, Partello
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Crop damage
$10,000
Reported by
POST OFFICE
Coordinates
42.400, -84.833

A few trees were blown down in Partello, as reported by the post office in that area.

Thunderstorm Wind, Eaton

When
May 10, 7:15 PM EST
Where
Eaton County, Bellevue
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Crop damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
42.450, -85.017

Several trees were blown down two miles east of Bellevue.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402015, 5402016, 5402014, 5402024, 5402020, 5402019, 5402023, 5402018, 5402017, 5402022, 5402021.